top of page
  • Writer's pictureSarah L Rhoades, DVM

Ionophores and the Cardiac Muscles

QUESTION: Posted on 2021 03-09

Coccidia can be an important problem in feeder calves and newly weaned calves. The impact of this parasite can cause decreased weight gains in otherwise non-symptomatic calves, but it can also cause more immune compromised individuals (such as younger calves) to be sickly and stunted, on a rare occasion they can even die. Because the whole group is often affected, and even ‘apparently healthy’ individuals carry and spread it to more susceptible herd members, treatment of the entire group is often necessary, in addition to management changes. There are several ways to accomplish this, including providing medicated feed or water to the affected group of calves. The feed label pictured illustrates one such medication that is commonly utilized. With this class of drugs, cattle and other ruminants, are able to safely consume it in a dose that effectively treats Coccidia. Problems ensue, however, if this product is consumed by an animal that lacks a rumen, or what we call monogastric species – horses are at particular risk given their affinity for grain and lack of ability to safely metabolize these drugs. Name the *Class of Drug* this compound belongs to or it’s more famous cousin! BONUS - Name the *organ this Drug primarily damages* in monogastric species such as horses. Don’t forget to React and Share the ORIGINAL POST! Good luck! ANSWER:

Lasalocid belongs to the drug class of Ionophores. Monensin is another Ionophore, this drug will occasionally make the news as a cause of equine related deaths.


In monogastric species such as horses, Ionophores cause severe muscle damage that preferentially damages the heart.


This is one compound and species where the saying ‘dosis sola facit venenum’ does not apply.


Horses are extremely sensitive to this drug: it takes less than 1g of this medication to cause acute death in an adult 1000lbs horse - and much less to cause lasting cardiac damage that can lead to death in weeks, months, and even years after exposure. Due to potential scarring of the heart muscle, survivors may be prone to sudden death during athletic activity, and are not safe to ride without a thorough cardiac evaluation.


Ingestion is typically accidentally – when a horse inadvertently gains access to medicated livestock feed, or by mistakenly feeding grain that was medicated, sometimes repeatedly.


Signs of acute toxicosis are related cardiovascular collapse and include lethargy, stumbling, weakness, distended jugular veins and pulses, gravity dependent edema (swelling) – muddy brown urine (myoglobinuria) can also be seen due to severe muscle damage.


More chronic signs for horses that were fed less than fatal doses repeatedly include those mentioned above, and ill thrift, weight loss, exercise intolerance, and poor performance.


For survivors, scarring of the muscular tissue of the heart is of significant concern as such horses can be prone to sudden death, particularly during athletic activity when a rider may be involved. This can occur months and even years after exposure with little to no additional symptoms, so thorough cardiac evaluation is absolutely, necessary before survivors can be deemed safe to ride again.


Horses should never be allowed access to ionophores. It is preferable that ionophores simply not be used on a farm where horses live as even a single, accidental, exposure can have significant and tragic consequences.


If your horse is known to have consumed a feed containing Ionophores that is considered a medical emergency and you should contact your veterinarian to attempt to limit the absorption of the drug and the damage it can cause.

Comments


bottom of page